Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 7:17 PM MDT for Cheyenne County, Colorado; Greeley County, Wallace County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 7:17 PM MDT (01:17 UTC)
- Expired
- May 18, 2018, 8:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:00 PM MDT | TSTM WND GST 60 | Tribune, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
885
WUUS53 KGLD 190117
SVRGLD
COC017-KSC071-199-190215-
/O.NEW.KGLD.SV.W.0032.180519T0117Z-180519T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
717 PM MDT FRI MAY 18 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Cheyenne County in east central Colorado...
Southwestern Wallace County in west central Kansas...
Greeley County in west central Kansas...
* Until 815 PM MDT
* At 717 PM MDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Eads to near Sheridan Lake to
4 miles southwest of Holly, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cheyenne Wells, Sharon Springs, Tribune, Weskan, Horace and
Arapahoe.
This includes Highway 385 between mile markers 136 and 160, and
between mile markers 166 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3862 10205 3862 10277 3902 10228 3891 10162
3829 10163 3826 10168 3826 10205
TIME...MOT...LOC 0117Z 230DEG 33KT 3860 10267 3845 10226 3803 10220
HAIL...1.00IN
WIND...70MPH
$$
JRM3 follow-up statements
368
WWUS53 KGLD 190129
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
729 PM MDT FRI MAY 18 2018
COC017-KSC071-199-190215-
/O.CON.KGLD.SV.W.0032.000000T0000Z-180519T0215Z/
Cheyenne CO-Wallace KS-Greeley KS-
729 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN
WALLACE AND GREELEY COUNTIES IN WEST CENTRAL KANSAS...
At 729 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Cheyenne Wells to 6 miles north
of Towner to 6 miles northeast of Holly, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cheyenne Wells, Sharon Springs, Tribune, Weskan, Horace and Arapahoe.
This includes Highway 385 between mile markers 136 and 160, and
between mile markers 166 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3862 10205 3862 10277 3902 10228 3891 10162
3829 10163 3826 10168 3826 10205
TIME...MOT...LOC 0129Z 235DEG 39KT 3871 10253 3856 10212 3814 10206
HAIL...1.00IN
WIND...70MPH
$$
JRM162
WWUS53 KGLD 190147
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
747 PM MDT FRI MAY 18 2018
COC017-KSC071-199-190215-
/O.CON.KGLD.SV.W.0032.000000T0000Z-180519T0215Z/
Cheyenne CO-Wallace KS-Greeley KS-
747 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN
WALLACE AND GREELEY COUNTIES IN WEST CENTRAL KANSAS...
At 747 PM MDT, severe thunderstorms were located along a line
extending from near Cheyenne Wells to 11 miles south of Weskan to 15
miles south of Horace, moving northeast at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Cheyenne Wells, Sharon Springs, Tribune, Weskan, Horace and Arapahoe.
This includes Highway 385 between mile markers 136 and 160, and
between mile markers 166 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the warned area. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3862 10205 3862 10277 3902 10228 3891 10162
3829 10163 3826 10168 3826 10205
TIME...MOT...LOC 0147Z 227DEG 36KT 3884 10236 3869 10195 3827 10189
HAIL...1.00IN
WIND...80MPH
$$
JRM674
WWUS53 KGLD 190156
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
756 PM MDT FRI MAY 18 2018
COC017-KSC071-199-190215-
/O.CON.KGLD.SV.W.0032.000000T0000Z-180519T0215Z/
Cheyenne CO-Wallace KS-Greeley KS-
756 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN
WALLACE AND GREELEY COUNTIES IN WEST CENTRAL KANSAS...
At 755 PM MDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Cheyenne Wells to 9 miles
southeast of Weskan to 11 miles south of Horace, moving northeast at
40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Cheyenne Wells, Sharon Springs, Tribune, Weskan, Horace and Arapahoe.
This includes Highway 385 between mile markers 137 and 153, and near
mile marker 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the warned area. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3862 10205 3863 10245 3902 10228 3891 10162
3829 10163 3826 10168 3826 10205
TIME...MOT...LOC 0155Z 230DEG 33KT 3888 10230 3873 10189 3831 10183
HAIL...1.00IN
WIND...80MPH
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:21 PM MDT, 56 minutes earlier.
Area forecast discussion, May 18, 6:21 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 621 PM MDT Fri May 18 2018 .UPDATE... Issued at 603 PM MDT Fri May 18 2018 Just completed an update. Main reason was to expand the severe thunderstorm watch. Also raised pops and raised rainfall amounts based on high resolution/CAMs have a very good handle on what is going on. && .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM MDT Fri May 18 2018 Widespread thunderstorms that will be severe and producing heavy rainfall are developing and expanding over the area. Prevailing conditions will be Mvfr with occasional ifr conditions through this period. Winds will be gusty and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...DLF LONG TERM...VINCENT AVIATION...BULLER
Hazardous weather outlook, May 18, 6:29 PM MDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 629 PM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms are expected across the area through the night. For this evening, these storms will be capable of producing large hail, damaging winds, and a few tornadoes. Through the night these storms will be capable of producing very heavy rainfall that could cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed
In the hours before
Local storm report, May 18, 6:48 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD 7 N OBERLIN 39.92N 100.53W
05/18/2018 DECATUR KS STORM CHASER
STORM CHASER IS 7 MILES NORTH OF OBERLIN. 4 TO 5 MILES
WEST OF HIS LOCATION, HE IS SEEING A ROTATING WALL CLOUD
WITH MULTIPLE FUNNEL CLOUDS. THE STORM WITH THESE FUNNEL
CLOUDS OVER THE NORTHWEST PORTION OF DECATUR COUNTY.
&&
MBULLERSpecial weather statement, May 18, 6:49 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Goodland KS 749 PM CDT FRI MAY 18 2018 KSZ015-016-029-190115- Gove KS-Sheridan KS-Graham KS- 749 PM CDT FRI MAY 18 2018 ...Brief Landspout Tornado Sighted... At 748 PM CDT, trained weather spotters reported a landspout tornado to the northeast of Parks. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Quinter and Park. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Goodland. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3902 10025 3912 10045 3930 10032 3918 10010 JRM
Local storm report, May 18, 6:51 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 5 NE PARK 39.16N 100.30W
05/18/2018 SHERIDAN KS STORM CHASER
LANDSPOUT
&&
BWARRENLocal storm report, May 18, 7:02 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL HERNDON 39.91N 100.79W
05/18/2018 M1.50 INCH RAWLINS KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 7:06 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD HERNDON 39.91N 100.79W
05/18/2018 RAWLINS KS FIRE DEPT/RESCUE
THIS IS TO CLARIFY AN EARLIER REPORT. THE WATER IN THE
BUILDING IS 4 INCHES DEEP.
&&
MBULLERLocal storm report, May 18, 7:16 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 4 W QUINTER 39.07N 100.31W
05/18/2018 E2.75 INCH GOVE KS PUBLIC
MILE MARKER 103 ON I70.
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| May 18, 8:02 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 58 min |
| May 18, 9:26 PM MDT | Flash Flood Warning | GLD | Kit Carson | 4 hr |
| May 18, 6:04 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 18, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 6:28 PM MDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 6:31 PM MDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 6:49 PM MDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 6:53 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 6:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 6:56 PM MDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 6:57 PM MDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 18, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 18, 7:32 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 7:39 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:40 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 7:44 PM MDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 7:52 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 7:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 18, 7:58 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 8:06 PM MDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 8:17 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 8:20 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 8:21 PM MDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 8:22 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 8:49 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 8:58 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 47 min |
| May 18, 9:22 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.